High Wind, Guadalupe Mountains of Culberson County
- When
- February 27, 9:38 AM MST to February 28, 4:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 4:26 AM MST, 5 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
526 AM CST Mon Feb 27 2017
.AVIATION...
12Z TAF issuance.
No major aviation concerns for the next 24 hours, VFR conditions
will prevail at all terminals. Gusty west winds this afternoon will
diminish to below 10kt this evening.
**Note: Strong west winds this afternoon will likely result in
severe turbulence near the mountain regions, resulting in
hazardous flying conditions especially for low flying light
aircraft.
&&
.PREV DISCUSSION... /issued 450 AM CST Mon Feb 27 2017/
DISCUSSION...
Southern stream upper trough moving over Srn CA/Baja later tonight
will pass over AZ early Tuesday and move over the region Tuesday
evening. This will create warm and windy conditions for the region
Tuesday. A weak flat ridge will build in from the west as the
trough exits the area.
A deep surface low over Ern CO and a surface trough extending down
across the Panhandle to the Rio Grande will result in a W/SW wind
today. Southwest flow aloft will increase today ahead of the
approaching upper trough with 700mb wind in the 40 to 50kt range.
This higher wind will mix down to the surface by this afternoon. A
High Wind Warning is in effect today for the Guadalupe Mountains
with a Wind Advisory for the adjacent plains. However Tuesday
looking like the really windy day. With the upper trough nearing
the region 700mb wind in the 50-60kt range will move over the
western and perhaps the northern portion of the area. A High Wind
Watch is in effect Tuesday for the western CWA as looks like not
just the mountains but also the adjacent plains may reach high
wind criteria. Have added central and northern Lea Co to the watch
Tuesday. A cold front will blow through early Wednesday with a
north wind bringing much cooler air to the region.
Will have lots of clouds over the area again today and tonight as
Pacific moisture streams over the region but still expecting
temperatures to be warmer today. Highs today should climb into
the 70s across most of the region today with 80s along and south
of the Pecos River. Similar but slightly warmer readings expected
Tuesday. The front Wednesday will knock highs down into the 60s
with lows in the 30s.
FIRE WEATHER...
Minimum RH/s ranging from 10 to 15 percent will be common across
most areas today however critical fire weather conditions look to
mainly occur across the Southeast New Mexico Plains and portions of
the Upper Trans Pecos with 20 foot winds above critical speeds for
3+ hours. As a result, a Red Flag Warning has been issued for this
area through this afternoon. Elevated fire weather concerns can be
expected elsewhere as the timing of the higher wind speeds don't
seem to match up with the timing of critical RH/s. Our attention
then turns to Tuesday with a very windy day expected areawide. High
temperatures look to be a good 10 to 15 degrees above normal and min
RH/s should drop to near 10 percent no problem. With very windy
conditions in place, widespread critical fire weather conditions are
expected and a Fire Weather Watch has been issued. Otherwise, a cold
front arrives Wednesday, shifting winds to the north but speeds
should be fairly light. Dry conditions persist through the end of
the week however winds will remain light and fire weather concerns
will be low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 77 49 81 42 / 0 0 0 0
Carlsbad 74 49 76 39 / 0 0 0 0
Dryden 85 52 87 52 / 0 0 0 0
Fort Stockton 82 52 83 45 / 0 0 0 0
Guadalupe Pass 65 46 65 36 / 0 0 0 0
Hobbs 72 44 73 36 / 0 0 0 0
Marfa 73 35 75 35 / 0 0 0 0
Midland Intl Airport 77 48 81 42 / 0 0 0 0
Odessa 78 48 82 42 / 0 0 0 0
Wink 79 45 83 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Guadalupe Mountains-Southeast Plains.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
High Wind Watch from late tonight through Tuesday evening for
Guadalupe Mountains of Eddy County.
High Wind Watch from Tuesday morning through Tuesday evening for
Central Lea County-Eddy County Plains-Northern Lea County.
Red Flag Warning from 11 AM this morning to 6 PM MST this
evening for Southeast Plains.
Wind Advisory until 5 PM MST this afternoon for Eddy County
Plains.
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Glasscock-Guadalupe
Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains.
High Wind Watch from late tonight through Tuesday evening for
Guadalupe Mountains.
High Wind Watch from Tuesday morning through Tuesday evening for
Davis/Apache Mountains Area-Marfa Plateau-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor.
Red Flag Warning from noon CST /11 AM MST/ today to 7 PM CST /6
PM MST/ this evening for Loving-Reeves County and Upper
Trans Pecos-Van Horn and Highway 54 Corridor.
Wind Advisory until 6 PM CST /5 PM MST/ this evening for Van
Horn and Highway 54 Corridor.
&&
27/72/27Hazardous Weather Outlook National Weather Service Midland/Odessa TX 339 AM CST Mon Feb 27 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 339 AM CST Mon Feb 27 2017 /239 AM MST Mon Feb 27 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Critical fire weather conditions may develop across Southeast New Mexico and portions of the Upper Trans Pecos this afternoon. A Red Flag Warning is in effect for these areas. High winds are expected across Guadalupe Mountains on today where a High Wind Warning is in effect. Windy conditions are also expected across the Eddy county plains and Van Horn/Highway 54 corridor, where a Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Very windy and dry conditions will result in critical fire weather conditions developing areawide Tuesday. A Fire Weather Watch is in effect Tuesday afternoon for SOutheast New Mexico and much of West Texas. Very windy conditions are expected on Tuesday across western portions of the area, especially across the higher terrain and adjacent plains from Southeast New Mexico southward to the Marfa Plateau and Davis/Apache Mountains. A High Wind Watch is in effect for these areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
6 high wind. Local standard time, as filed.
Sustained west to southwest winds of 40-47 mph, and gusts as high as 63 mph, occurred at the McDonald Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673019, 673021, 673023, 673020, 673024, 673018.